Nursing Fundamentals and Clinical Practice: cram pack

Formula sheets, the key method steps for every topic and 18 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Arterial blood gas interpretation

Normal ranges
pH 7.35–7.45, PaCO₂ 35–45 mmHg (4.7–6.0 kPa), HCO₃⁻ 22–26 mmol/L
ROME
Respiratory: PaCO₂ opposite to pH; Metabolic: HCO₃⁻ equal to pH
Winter’s formula
PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2
Metabolic alkalosis
PaCO₂ ≈ 0.7·HCO₃⁻ + 21
Anion gap
AG = Na⁺ − (Cl⁻ + HCO₃⁻) ≈ 8–12
Albumin-corrected gap
AG + 2.5·(4.0 − alb g/dL) = AG + 0.25·(40 − alb g/L)
Delta ratio
(AG − 12)/(24 − HCO₃⁻)
P/F ratio
PaO₂/FiO₂
Alveolar gas equation
PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8
Serum osmolality
2·Na⁺ + glucose + urea (2·Na⁺ + glucose/18 + BUN/2.8)

Method

  1. Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
  2. Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
  3. Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
  4. In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
  5. Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

Enteral & parenteral nutrition calculations

Daily volume
mL = kcal / (kcal/mL)
Continuous feed
mL/h = daily volume / hours of feeding
Bolus feed
mL per feed = daily volume / number of feeds
Energy and protein delivered
kcal = mL × kcal/mL; g = L × g/L
Free water
mL = formula volume × water fraction
Ideal body weight (Devine)
men 50 + 2.3 × (in − 60); women 45.5 + 2.3 × (in − 60); 1 in = 2.54 cm
Body mass index
BMI = kg/m²
Parenteral nutrition
dextrose 3.4 kcal/g, amino acids 4 kcal/g, lipid 20% 2.0 kcal/mL, 10% 1.1 kcal/mL
Nitrogen
g N = g protein / 6.25
Glucose infusion rate
GIR = mg/(kg·min) = % × mL/h / (6 × kg)

Method

  1. Write down what is asked: a pump rate, a volume, kilocalories, grams of protein or water.
  2. Turn energy into volume with mL = kcal/(kcal/mL), and volume into protein with litres × g/L.
  3. Divide by the hours the feed actually runs for a rate, or by the number of feeds for a bolus.
  4. For needs, multiply kcal/kg or g/kg by the weight the rule names; find the ideal body weight with Devine: 50 or 45.5 + 2.3 × (inches − 60).
  5. For PN, find grams as % × mL/100, then use 3.4 kcal/g for dextrose, 4 kcal/g for amino acids and the stated kcal/mL for lipid.

ECG rhythm strip interpretation

Paper (25 mm/s, 10 mm/mV)
1 small box = 0.04 s, 1 large box = 0.20 s, 10 mm = 1 mV
Heart rate, regular rhythm
300 ÷ large boxes = 1500 ÷ small boxes = 60 ÷ RR (s)
Heart rate, irregular rhythm
QRS complexes in 6 s × 10
Normal PR interval
0.12–0.20 s
Normal QRS duration
< 0.12 s
QTc (Bazett)
QT/√RR
QTc (Fridericia)
QT/∛RR
QTc (Framingham)
QT + 154·(1 − RR)
Sinus rates
bradycardia < 60, normal 60–100, tachycardia > 100 /min
Escape rates
junctional 40–60, ventricular 20–40 /min
Fast rhythms
SVT 150–250 /min (narrow), VT > 100 /min (wide)

Method

  1. Rate: for a regular rhythm divide 300 by the large boxes or 1500 by the small boxes between two R waves; for an irregular rhythm count the QRS complexes in 6 seconds and multiply by 10.
  2. Rhythm: compare the R–R intervals. Equal is regular; a repeating pattern is regularly irregular; no pattern at all is irregularly irregular.
  3. P waves: is there an upright P wave in lead II before every QRS, all alike? Look for fibrillatory or sawtooth waves, inverted P waves and P waves without a QRS.
  4. PR interval: from the start of P to the start of the QRS, normally 0.12–0.20 s and constant. Watch whether it lengthens, stays fixed before a dropped beat, or varies at random.
  5. QRS duration: below 0.12 s is narrow; 0.12 s or more is wide. Then name the rhythm, and for the QT use QTc = QT/√RR (Bazett) with times in seconds.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

2Practice problems

1.Nursing fundamentalsMedium

At what angle is an intramuscular injection given?

  1. A30 degrees
  2. B15 degrees
  3. C45 degrees
  4. D90 degrees
2.Nursing fundamentalsHard

Why can a patient with a high fever be in negative fluid balance even when measured intake equals measured output?

  1. AFever increases unmeasured fluid loss through sweating and breathing
  2. BFever causes the body to make extra water from fat
  3. CFever has no effect on the body's water balance
  4. DFever makes the kidneys produce extra urine that cannot be measured
3.Clinical nursingMedium

Which drug is first-line in an acute asthma attack?

  1. AAn oral beta-blocker
  2. BAn oral antihistamine such as cetirizine taken every few hours
  3. CA long-acting inhaled corticosteroid, used alone at a higher dose
  4. DA nebulised or inhaled short-acting beta2-agonist (salbutamol/albuterol)
4.Clinical nursingHard

Why must severe chronic hyponatraemia be corrected slowly?

  1. AFast correction makes the kidneys stop producing urine
  2. BToo-rapid correction can cause osmotic demyelination in the brain
  3. CFast correction causes severe hypoglycaemia and seizures in most patients
  4. DSodium given quickly causes immediate cardiac arrest
5.Arterial blood gas interpretationMedium

A practice gas shows a metabolic acidosis with HCO₃⁻ 10 mmol/L. Use Winter’s formula to find the expected PaCO₂ (the centre of the range) in mmHg.

HCO₃⁻ 10 mmol/L
PaCO₂ = mmHg
6.Arterial blood gas interpretationHard

At sea level, a practice gas taken on 30% oxygen shows PaO₂ 86 mmHg (11.5 kPa) and PaCO₂ 33 mmHg (4.4 kPa). Use PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8 to find the A–a gradient.

FiO₂ 30%PaO₂ 86 mmHg (11.5 kPa)PaCO₂ 33 mmHg (4.4 kPa)
A–a gradient = mmHg
7.Clinical assessment scoresMedium
3210123RR≤89–1112–2021–24≥25SpO₂≤9192–9394–95≥96air / O₂O₂airSBP≤9091–100101–110111–219≥220HR≤4041–5051–9091–110111–130≥131ACVPUAC, V, P, UT °C≤35.035.1–36.036.1–38.038.1–39.0≥39.1

Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 18/min, SpO₂ 99% on room air, blood pressure 124/74 mmHg, pulse 58/min, alert, temperature 38.1 °C. What is the NEWS2 total score?

RR 18SpO₂ 99%airSBP 124HR 58AT 38.1 °C
NEWS2 =
8.Clinical assessment scoresHard
low riskmoderate riskhigh risk

Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Morse fall scale: history of falling in the last 3 months: no; secondary diagnosis: no; ambulatory aid: none, bed rest or nurse assists; IV therapy or saline lock: yes; gait: normal, bed rest or wheelchair; mental status: overestimates or forgets limits. Using the cut-offs 0–24 low, 25–44 moderate and 45 or more high, click the fall-risk level.

  1. 1low risk
  2. 2moderate risk
  3. 3high risk
9.Enteral & parenteral nutrition calculationsMedium
40 g/L2 g/kg/day75 mL/h53 kg16 h/day7 g/scoopn = ?

Practice exercise (made-up values, not clinical guidance). A 53 kg patient needs 2 g of protein per kg a day. The tube feed contains 40 g of protein per litre and runs at 75 mL/h for 16 hours a day. A protein powder supplies 7 g of protein per scoop. How many scoops n a day are needed to cover the shortfall? Round up to a whole scoop.

53 kg2 g/kg/day40 g/L75 mL/h · 16 h7 g/scoop
n =
10.Enteral & parenteral nutrition calculationsHard
24 hdextrose 15%1200 mLamino acids 4.25%1200 mLlipid 10%250 mL · 1.1 kcal/mLN = protein/6.25NPC : N = ? : 1

Practice exercise (made-up values, not clinical guidance). Over 24 hours a patient receives 1200 mL of parenteral nutrition with final concentrations of 15% dextrose and 4.25% amino acids, plus 250 mL of 10% lipid emulsion (1.1 kcal/mL). Find the non-protein kilocalorie to nitrogen ratio NPC : N (the number x in x : 1). Round to the nearest whole number.

1200 mLdextrose 15%amino acids 4.25%lipid 250 mL · 1.1 kcal/mL
NPC : N =
11.ECG rhythm strip interpretationMedium
II25 mm/s · 10 mm/mV

Measure the QT interval and the R–R interval on this regular lead II strip, then calculate the rate-corrected QTc with Bazett’s formula QTc = QT/√RR (both in seconds). Give the answer in seconds to three decimals.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
QTc = s
12.ECG rhythm strip interpretationHard
II25 mm/s · 10 mm/mVraterhythmP wavesPR intervalQRS duration

Interpret this lead II strip with the five steps in order: rate, rhythm, P waves, PR interval, QRS duration. At which step do you find the first abnormal finding? Click it.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1rate
  2. 2rhythm
  3. 3P waves
  4. 4PR interval
  5. 5QRS duration
13.Prioritization & delegationMedium

An anxious patient is breathing very fast and has tingling fingers. The blood gas shows pH 7.51 and PaCO₂ 29 mmHg (3.9 kPa). What should the nurse do first?

  1. AGive oxygen at the highest flow and leave the room
  2. BEncourage the patient to breathe even faster
  3. CGive IV sodium bicarbonate as soon as it can be found
  4. DStay with the patient and coach slow, calm breathing
14.Prioritization & delegationHard

A nursing assistant measured vital signs 15 minutes after a patient’s first dose of morphine. They report a respiratory rate of 10/min and say the patient is hard to wake. What should the nurse do?

  1. AGo at once, rouse the patient, support breathing and prepare naloxone per order
  2. BDocument the findings and tell the provider at the next scheduled round
  3. CAsk the assistant to recheck the respiratory rate in 15 minutes and report back
  4. DPhone the provider for orders before going to see the patient
15.Infection control & patient safetyMedium

A nurse is preparing medications for two patients. What is the safest approach?

  1. APut both patients’ medications in one cup and sort them at the bedside
  2. BPrepare and give medications for one patient at a time
  3. CPrepare both patients’ medications together to save time
  4. DAsk one patient to pass the medications to the other
16.Infection control & patient safetyHard

A newly hired nurse has these hepatitis B results: HBsAg negative, anti-HBs positive, anti-HBc negative. What do they show?

  1. AImmunity from hepatitis B vaccination
  2. BNo immunity, so the vaccine is needed
  3. CA current hepatitis B infection
  4. DPast infection that has now cleared
17.Lab values & electrolytesMedium

A patient takes valproate (valproic acid) for epilepsy. Which tests are monitored regularly?

  1. ASerum lithium and urine specific gravity
  2. BThyroid function and serum calcium
  3. CLiver function tests and platelet count
  4. DTroponin and B-type natriuretic peptide
18.Lab values & electrolytesHard

A patient with sepsis has the following new results. Which set best shows organ dysfunction?

  1. APlatelets 70 × 10³/µL, creatinine doubled, bilirubin raised
  2. BHemoglobin 12.5 g/dL, sodium 138 mEq/L, glucose 105 mg/dL
  3. CCalcium 9.4 mg/dL, phosphate 3.5 mg/dL, magnesium 1.9 mEq/L
  4. DWBC 11.5 × 10³/µL, potassium 4.2 mEq/L, albumin 3.8 g/dL

3Solutions

1.Nursing fundamentals

Answer: D · 90 degrees

Why this is the answer

Intramuscular injections are given at 90 degrees so the needle passes through the skin and fat into the muscle. Intradermal injections use about 10–15 degrees.

Answer

D · 90 degrees
2.Nursing fundamentals

Answer: A · Fever increases unmeasured fluid loss through sweating and breathing

Why this is the answer

Insensible losses through the skin and lungs are not measured and rise with fever and fast breathing. A balanced chart can therefore hide a real fluid deficit.

Answer

A · Fever increases unmeasured fluid loss through sweating and breathing
3.Clinical nursing

Answer: D · A nebulised or inhaled short-acting beta2-agonist (salbutamol/albuterol)

Why this is the answer

Short-acting beta2-agonists relieve bronchospasm within minutes. Oxygen to target, steroids and other treatments are added according to severity.

Answer

D · A nebulised or inhaled short-acting beta2-agonist (salbutamol/albuterol)
4.Clinical nursing

Answer: B · Too-rapid correction can cause osmotic demyelination in the brain

Why this is the answer

In chronic hyponatraemia brain cells adapt to the low tonicity. A rapid rise in sodium draws water out too fast and can cause osmotic demyelination, so the correction rate is limited and sodium is checked often.

Answer

B · Too-rapid correction can cause osmotic demyelination in the brain
5.Arterial blood gas interpretation

Answer: PaCO₂ = 23 mmHg

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Winter’s formula

PaCO₂ = 1.5·10 + 8 = 23 mmHg
range: 21–25 mmHg

Answer

PaCO₂ = 23 mmHg
6.Arterial blood gas interpretation

Answer: A–a gradient = 86.65 mmHg

Derived values: calculated serum osmolality is 2·Na⁺ + glucose + urea with all values in mmol/L (2·Na⁺ + glucose/18 + BUN/2.8 with glucose and BUN in mg/dL); normal is about 275–295 mOsm/kg. The P/F ratio is PaO₂ divided by FiO₂ as a fraction. The alveolar oxygen pressure is PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8 mmHg at sea level, and the A–a gradient is PAO₂ − PaO₂.

Alveolar oxygen

PAO₂ = 0.3·713 − 33/0.8 = 213.9 − 41.25 = 172.7 mmHg

Gradient

A–a = 172.7 − 86 = 86.65 mmHg

Answer

A–a gradient = 86.65 mmHg
7.Clinical assessment scores

Answer: NEWS2 = 1

NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.

Score each parameter

RR 18/min → 0
SpO₂ 99% → 0
on air → 0
SBP 124 mmHg → 0
HR 58/min → 0
alert (A) → 0
T 38.1 °C → 1

Add

NEWS2 = 0 + 0 + 0 + 0 + 0 + 0 + 1 = 1

Answer

NEWS2 = 1
8.Clinical assessment scores

Answer: moderate risk

Morse fall scale: six items. History of falling: no 0, yes 25. Secondary diagnosis: no 0, yes 15. Ambulatory aid: none, bed rest or nurse assistance 0; crutches, cane or walker 15; holding on to furniture 30. IV therapy or saline lock: no 0, yes 20. Gait: normal, bed rest or wheelchair 0; weak 10; impaired 20. Mental status: knows own limits 0; overestimates or forgets limits 15. The total runs from 0 to 125. Risk cut-offs differ between hospitals; a common set is 0–24 low, 25–44 moderate and 45 or more high.

Score each item

history of falling in the last 3 months: no → 0
secondary diagnosis: no → 0
ambulatory aid: none, bed rest or nurse assists → 0
IV therapy or saline lock: yes → 20
gait: normal, bed rest or wheelchair → 0
mental status: overestimates or forgets limits → 15

Add

Morse total = 0 + 0 + 0 + 20 + 0 + 15 = 35

Risk level

35 → moderate risk

Answer

moderate risk
9.Enteral & parenteral nutrition calculations

Answer: n = 9

Needs and free water: energy needs are often estimated as kcal/kg/day × weight and protein needs as g/kg/day × weight. A formula is only partly water, so its free water = volume × water fraction; water flushes make up the rest of the daily fluid goal. Ideal body weight (Devine): IBW = 50 kg + 2.3 kg for every inch over 5 feet (60 in) for men, and 45.5 kg + 2.3 kg per inch over 60 in for women; 1 in = 2.54 cm. The formula is meant for adults at least 152.4 cm (5 ft) tall. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Protein needed

2·53 = 106 g/day

Protein from the feed

75·16 = 1200 mL = 1.2 L
1.2·40 = 48 g/day

Shortfall

ΔP = 106 − 48 = 58 g

Scoops

58/7 = 8.286 → n = 9

Answer

n = 9
10.Enteral & parenteral nutrition calculations

Answer: NPC : N = 109

Parenteral nutrition: dextrose provides 3.4 kcal/g, amino acids 4 kcal/g and lipid emulsion the kcal/mL stated (2 kcal/mL for 20%, 1.1 kcal/mL for 10%). Grams = % × mL/100. Non-protein kcal (NPC) = dextrose + lipid kcal; nitrogen = protein/6.25. The glucose infusion rate (GIR) in mg/kg/min = dextrose mg/(kg × minutes). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Grams of dextrose and amino acids

dextrose: 15·1200/100 = 180 g
amino acids: 4.25·1200/100 = 51 g

Kilocalories per component

dextrose: 180·3.4 = 612 kcal
amino acids: 51·4 = 204 kcal
lipid: 250·1.1 = 275 kcal

Non-protein kcal and nitrogen

NPC = 612 + 275 = 887 kcal
N = 51/6.25 = 8.16 g

Ratio

NPC : N = 887/8.16 = 108.7 ≈ 109 : 1

Answer

NPC : N = 109

Ratios of about 150 : 1 are typical for stable patients; lower ratios give relatively more protein.

11.ECG rhythm strip interpretation

Answer: QTc = 0.465 s

QT and QTc: the QT interval runs from the start of the QRS complex to the end of the T wave. It shortens as the heart rate rises, so it is corrected for rate with the R–R interval in seconds: Bazett QTc = QT/√RR and Fridericia QTc = QT/∛RR. Bazett is the formula most textbooks use; it over-corrects at fast rates, where Fridericia is preferred. Limits differ between references: a QTc above about 0.45 s in men or 0.46 s in women is usually called prolonged, and above 0.50 s markedly prolonged.

Measure

QT = 9 × 0.04 = 0.36 s
RR = 15 × 0.04 = 0.60 s

Bazett’s formula

QTc = 0.36/√0.60 = 0.36/0.7746 = 0.465 s

Answer

QTc = 0.465 s

Above the usual limits for both men (about 0.45 s) and women (about 0.46 s): prolonged. (465 ms)

12.ECG rhythm strip interpretation

Answer: rate

Five steps for every strip: 1. rate (300 or 1500 method, or the 6-second method if irregular); 2. rhythm: are the R–R intervals equal; 3. P waves: present, upright in lead II, one before every QRS and all alike; 4. PR interval: 0.12–0.20 s and constant; 5. QRS duration: below 0.12 s. Only after the five steps name the rhythm. Normal sinus rhythm passes all five: 60–100/min, regular, upright P before every QRS, PR 0.12–0.20 s, QRS below 0.12 s.

Five steps

1. Rate: R–R = 14 small boxes, 1500 ÷ 14 ≈ 107 per minute.
2. Rhythm: regular, every R–R is 0.56 s.
3. P waves: upright, one before every QRS, all alike.
4. PR interval: 0.14 s, constant, within 0.12–0.20 s.
5. QRS: 0.08 s, narrow (below 0.12 s).

First abnormal step

rate → sinus tachycardia

Answer

rate
13.Prioritization & delegation

Answer: D · Stay with the patient and coach slow, calm breathing

Why this is the answer

These results show respiratory alkalosis caused by hyperventilation. Calming the patient and coaching slower breathing lets carbon dioxide return to normal; the nurse also looks for physical causes.

Answer

D · Stay with the patient and coach slow, calm breathing
14.Prioritization & delegation

Answer: A · Go at once, rouse the patient, support breathing and prepare naloxone per order

Why this is the answer

Slow breathing and difficulty rousing suggest opioid-induced respiratory depression. The nurse assesses the patient straight away, stimulates them, supports breathing, gives naloxone per order and escalates. Waiting or calling without seeing the patient wastes critical minutes.

Answer

A · Go at once, rouse the patient, support breathing and prepare naloxone per order
15.Infection control & patient safety

Answer: B · Prepare and give medications for one patient at a time

Why this is the answer

Preparing, checking and giving medications for one patient at a time, at the bedside, reduces wrong-patient errors. Mixing medicines makes errors more likely.

Answer

B · Prepare and give medications for one patient at a time
16.Infection control & patient safety

Answer: A · Immunity from hepatitis B vaccination

Why this is the answer

The vaccine contains surface antigen, so it produces anti-HBs only. A negative anti-HBc shows there has been no natural infection, and a negative HBsAg rules out current infection.

Answer

A · Immunity from hepatitis B vaccination
17.Lab values & electrolytes

Answer: C · Liver function tests and platelet count

Why this is the answer

Valproate can cause liver toxicity and thrombocytopenia, so liver tests and the platelet count are monitored. It can also raise ammonia; confusion or vomiting should prompt an ammonia level.Checked against: Valproic Acid · StatPearls (NCBI Bookshelf) (2024)

Answer

C · Liver function tests and platelet count
18.Lab values & electrolytes

Answer: A · Platelets 70 × 10³/µL, creatinine doubled, bilirubin raised

Why this is the answer

In sepsis, falling platelets (coagulation), a rising creatinine (kidney) and a raised bilirubin (liver) show organ dysfunction, which indicates severe disease. The other sets are normal or near normal.Checked against: Bacterial Sepsis · StatPearls (NCBI Bookshelf) (2023); Laboratory Evaluation of Sepsis · StatPearls (NCBI Bookshelf) (2023)

Answer

A · Platelets 70 × 10³/µL, creatinine doubled, bilirubin raised

ExamProblems · examproblems.com/courses/nursing-fundamentals